Medical questions & health advice by board certified doctors
"When should I use a sleep aid?"
I am male in my early thirties and have never had trouble sleeping. This month though, I?ve had three or four nights of absolutely no sleep. Is it safe to use over the counter sleep aids or should I get a prescription from my doctor for my insomnia?
I would recommend that you talk to your doctor. Insomnia is a very common condition that we all experience at some point or another. While sleep aids can be helpful in some circumstances, they are not a great long term solution. Talking to your doctor about what other options are available and identifying the cause of your insomnia can help. There are various causes of insomnia, and identifying a cause is often the first step in rectifying it. The biggest problem in people with insomnia is having poor sleep habits. By this we mean people who drink to much (caffiene or other drinks) beforehand, sleep with to much light, or other causes. These, if identified, can be rectified. Other medical conditions can also cause insomnia -- such as prostate problems (getting up to pee), reflux problems or heart problems. A significant cause of insomnia is also depression or stress. Work with your doctor to identify the cause -- this can really help rectify your problem. A sleep aid can be a short term bridge to help you rest while identifying the cause. IT IS NOT A GOOD LONG TERM SOLUTION. There are many over the counter solutions, but these rarely work compared to the prescriptions. Talk to your doctor for more information.
Need more info?See a doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.